Alert archive / Nevada / Wind Advisories in 2017

Wind Advisory 19, NWS Elko, NV

September 18, 20175 counties in Nevada

NWS Elko, NV issued this wind advisory at Sep 18, 2017, 2:30 AM PDT for 5 counties in Nevada. It took effect at Sep 18, 2017, 12:00 PM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 18, 2017, 2:30 AM PDT (09:30 UTC)
In effect from
Sep 18, 2017, 12:00 PM PDT
Expired
Sep 18, 2017, 9:00 PM PDT
In force
9 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Eureka County, NV, Humboldt County, NV, Lander County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 56 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 9.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2017-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2017-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3196 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

328 
WWUS75 KLKN 180930
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
230 AM PDT Mon Sep 18 2017

NVZ030-031-034>039-190400-
/O.NEW.KLKN.WI.Y.0019.170918T1900Z-170919T0400Z/
Humboldt County-Northern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
230 AM PDT Mon Sep 18 2017

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM PDT THIS
EVENING...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from noon today to 9 PM PDT this evening. 

* WINDS...Southwest 15 to 30 mph with gusts around 50 mph.

* TIMING...Winds will become strong this afternoon and last
  through mid-evening.

* IMPACTS...Drivers of vans, campers, trailers, and other high-
  profile vehicles should be alert to the danger of these winds,
  especially when driving along Interstate 80, U.S.95 in Humboldt
  County, and U.S. 93 in Elko and White Pine Counties.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

LW
2 follow-up statements
679 
WWUS75 KLKN 182200
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
300 PM PDT Mon Sep 18 2017

NVZ030-031-034>039-190400-
/O.CON.KLKN.WI.Y.0019.000000T0000Z-170919T0400Z/
Humboldt County-Northern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
300 PM PDT Mon Sep 18 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WINDS...Southwest to west 15 to 30 mph with gusts up to 50 mph.

* TIMING...Strong, gusty winds will continue through mid- 
  evening.

* IMPACTS...Drivers of vans, campers, trailers, and other high- 
  profile vehicles should be alert to the danger of these 
  winds, especially when driving along Interstate 80, U.S.95 
  in Humboldt County, and U.S. 93 in Elko and White Pine 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

PVC
043 
WWUS75 KLKN 190349
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
849 PM PDT Mon Sep 18 2017

NVZ030-031-034>039-190500-
/O.EXP.KLKN.WI.Y.0019.000000T0000Z-170919T0400Z/
Humboldt County-Northern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
849 PM PDT Mon Sep 18 2017

...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING...

Winds are diminishing across northern and central Nevada this
evening. While there may be some locally gusty conditions into 
the late evening hours, most areas can expect winds to remain 
below advisory levels overnight, as such the wind advisory is 
expiring at 9pm. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Sep 17, 2:41 PM PDT, 11 hours 49 minutes earlier.

Area forecast discussion, Sep 17, 2:41 PM PDT, 11 hours 49 minutes before
Area Forecast Discussion
National Weather Service Elko NV
241 PM PDT Sun Sep 17 2017

.SYNOPSIS...An taste of autumn will arrive late Monday with gusty
winds in the afternoon and a chance for showers in northern
Nevada. In central Nevada, gusty and dry. A cooling and stormy
trend starts Tuesday and finishes the week...with snow levels
dropping to some higher valleys.

&&

.SHORT TERM...Tonight through Tuesday.

Surface situation has very very very light rain showers or virga
moseying across the state northwest to southeast. Virtually
nothing showing on radar but few colder cloud tops on IR sat.
Winds starting to gust, party due to gradient tightening but also
warm advection. Valley temps generally in 70s.

Synoptically, Jose is still trudging toward the East Coast and
progged by GFS and ECMWF to still impact Cape Cod by Tuesday late.
This will in turn allow central US ridge to move east a bit and
extend north into eastern Canada. THIS will in turn allow Gulf of
Alaska lows to move southeast. One such low has an orbiting short
wave and their axis of rotation will cross into the Great Basin
starting Monday. The geothermal wind gradient tightens and
produces a jet streak of between 80 and 120 knots over the Pacific
and southwest Canada, down to about 70-80 knots here.

The surface pressure gradient in pre-frontal environment tightens,
too, and surface winds will gust to near 45 in some valleys
Monday, and over 50 mph on ridge tops. Have not issued a wind
advisory, but will issue a statement about the winds.

Temps warm Monday to upper 70s/low 80s most valleys, and then drop
to the 50s/60s (except 70s central Nevada) on Tuesday.

On Tuesday, a slight chance for showers in far northern Nevada
with a few snow shower in the mountains. Very light precip
amounts.

.LONG TERM...Tuesday night through Saturday. For the long term
period, models are depicting a large longwave trough carving out a
position over the western half of the United States with several
pieces of energy rotating within the parent longwave. For
Wednesday, a fairly energetic piece of energy will rotate
southward and influence northern Nevada's weather. Strong
southwest to west winds are anticipated to develop during the
morning hours, with windy conditions continuing into the
afternoon. It's possible wind advisory criteria will be reached,
especially across areas of and including the I-80 corridor. In
addition, light rain showers are expected to develop as well along
the cold frontal passage. Temperatures will be decent out ahead of
the front, but will drop as 700 mb temperatures drop to -2C to -6C
during the late afternoon into the overnight period. Snow levels
in the afternoon will be above 8000 feet, but will be dropping
throughout the night and early Thursday morning hours to 6000-6500
feet north of I-80. Could see the possibility of light
accumulations in the northern portions of Elko county.

Thursday. Chilly for this time of year as 700 mb temperatures
remain around -2C to -6C. This translates into afternoon highs in
the mid 50s to mid 60s. Winds are anticipated to be much lighter
than on Wednesday. Some rain/snow showers will be possible. Models
are showing the trough axis overhead Thursday night and Friday,
which could mean a chilly start to Friday. Lows are forecast to be
in the 20s and 30s.

Friday and Saturday. Progression of the upper trough appears to be
quite limited these two days. Kept some light showers in the
forecast for Friday with some clearing Saturday and northerly flow
takes shape over the area. Temperatures will continue to remain
below normal for this time of year.

&&

.AVIATION...Look for VFR conditions to continue across all
terminals Monday. Westerly winds will develop in the morning and
continue through the afternoon with speeds of W20-25G35KT at KELY,
KWMC, and KEKO. Slightly less wind expected at KTPH. Might see a
-SHRA at KWMC, but vsby/cigs not expected to be impacted.

&&

.FIRE WEATHER...Approaching storm system will produce a few light
showers or virga around mostly northern Nevada through Sunday
afternoon. Tapering off quickly by sunset. The winds will
generally taper off overnight, too, but a frontal system
approaches Monday and winds turn southwest-ish and will gust to 35
mph in many areas of central and northern Nevada, with gust to
45-50 on some ridgetops. Min RH's MOnday will drop to mid teens or
low 20s but the winds will drive abnormal fire behavior for
existing fires or new fire starts. Isolated thunderstorms over
far northern Nevada are possible but not likely. Any storms are
expected to produce rainfall but low CWRs. Winds taper off Monday
night, and min RH's rebound as the week progresses with a series
of rain shower events....and possibly snow to about 6300 feet
elevation by late in the week.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 9 PM PDT Monday for Central Lander
and Eureka Counties-Central and Western Humboldt County-Eastern
Elko County-Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County.

&&

98/86/86/98

Nearby

Wind Advisories in Nevada, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.